Kansas, 2011

Damaging Winds in Kansas, July 29, 2011

July 29, 2011 · NWS ICT · 5 events in 2 counties and zones

Scattered pulse-type thunderstorms developed during the afternoon and early evening on the 29th across portions of south-central and east-central Kansas, in response to a weak frontal boundary interacting with strong daytime heating. Due to dry sub-cloud conditions, isolated wind gusts of 60 to 70 mph affected the Wichita area, as well as portions of Chase county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered pulse-type thunderstorms developed during the afternoon and early evening on the 29th across portions of south-central and east-central Kansas, in response to a weak frontal boundary interacting with strong daytime heating. Due to dry sub-cloud conditions, isolated wind gusts of 60 to 70 mph affected the Wichita area, as well as portions of Chase county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 29, 11:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 29, 11:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CDT FRI JUL 29 2011

.UPDATE...

MADE A FEW TWEAKS TO POPS EARLIER THIS MORNING. ALTOCUMULUS
CASTELLANUS/SPRINKLES CONTINUE ACROSS CENTRAL KS. THE MAIN FOCUS
FOR THUNDERSTORMS THIS AFTERNOON AND EVENING WILL LIKELY BE
BOUNDARY WHICH HAS BECOME RATHER COMPLEX. A WEAK CIRCULATION IS
EVIDENT IN THE OBSERVATIONS/RADAR LOOPS JUST WEST OF KICT...WITH
COLD FRONT EXTENDING SOUTHWEST TO P28. THE WARM FRONT EXTENDS FROM
NORTH OF KEWK TOWARDS KTOP. HOWEVER ANOTHER BOUNDARY OR POSSIBLY
GRAVITY WAVE IS EVIDENT IN THE RADAR FROM KEWK TO NEAR KIDP...WHICH
HAS SLOWED TO A CRAWL AFTER PUSHING SOUTHWEST MOST OF THE MORNING.
SIMILAR TO PREVIOUS DAYS...PULSE STRONG/SEVERE STORMS ARE EXPECTED
GIVEN AN ESTIMATED 2000 J/KG CAPE AND DRY AIR ALOFT. -HOWERTON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WEAK BOUNDARY WITH WAVE JUST WEST OF KICT WILL BE FOCUS FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GREATEST COVERAGE WILL
LIKELY BE ALONG/JUST NORTH OF HIGHWAY 400. WINDS AT ALL SITES WILL
BE HEAVILY INFLUENCED BY CONVECTION. CONSENSUS OF MODELS SUGGEST
THAT SOUTH FLOW WILL RETURN OVER ALL BUT KSLN/KRSL BY MID MORNING
SAT.  CONVECTIVE DEBRIS WILL LIKELY PERSIST WELL INTO SAT MORNING
GIVEN WEAK FLOW ALOFT. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 620 AM CDT FRI JUL 29 2011/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN CONCERN: THUNDERSTORM CHANCES.
WEAK STATIONARY FRONT EXTENDED FROM CENTRAL MISSOURI INTO SOUTH
CENTRAL KS AND NORTHWESTERN OKLAHOMA EARLY THIS MORNING.
SHOWERS/T-STORMS WERE DIMINISHING OVER NORTHERN KS EARLY THIS
MORNING AS A LOW-LEVEL JET WEAKENS. SCATTERED THUNDERSTORMS SHOULD
REDEVELOP BY MID PM ALONG AND NORTH OF THE STATIONARY FRONT...AND
COULD PERSIST INTO TONIGHT GIVEN WEAK LOW-LEVEL JET REDEVELOPMENT.
WILL UTILIZE VCTS AT TAF SITES FOR NOW.

JMC

PREV DISCUSSION... /ISSUED 325 AM CDT FRI JUL 29 2011/

DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON PRECIPITATION CHANCES FOR
TODAY FOLLOWED BY EXTREME HEAT BUILDING BACK INTO KANSAS FOR THE
WEEKEND AND NEXT WEEK.

TDY-TONIGHT
THE COMBINATION OF OVERNIGHT CONVECTION AND WEAK UPPER LEVEL WINDS
COULD MAKE CONDITIONS CONDUCIVE FOR MCV DEVELOPMENT TODAY. THIS
WOULD KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN PLACE OVER CENTRAL
KANSAS WHERE EVEN HIGHER PRECIPITABLE WATER AXIS WILL BE LOCATED.

SAT-SUN
THE TRIPLE DIGIT HIGH TEMPERATURES WILL BE RESTORED OVER KANSAS FOR
THE WEEKEND...AS UPPER LEVEL HIGH PRESSURE CENTER INTENSIFIES OVER
THE CENTRAL PLAINS REGION. COULD SEE A FEW THUNDERSTORMS DEVELOP IN
THE LATE AFTERNOON HOURS ON SATURDAY...AS SLIGHTLY COOLER 700MB
TEMPERATURES WILL BE OVER THE REGION. WE ISSUED A HEAT WATCH AS
HEAT INDICES BEGIN TO SOAR AGAIN OVER THE ENTIRE AREA THIS PERIOD.

EXTEND: MON-THU
HIGH CONFIDENCE THAT THE SIZZLING TRIPLE DIGIT HEAT WILL CONTINUE
FOR KANSAS EARLY NEXT WEEK...AND IT COULD PERSIST THROUGH THE
WEEK THEREFORE WILL HAVE THE HEAT WATCH RUN THROUGH WEDNESDAY. MODELS
ARE SHOWING GLARING SIGNALS OF TREMENDOUSLY HOT TEMPERATURES FOR
TUESDAY WITH DAYTIME HIGHS POSSIBLY REACHING THE HIGHEST VALUES
YET THIS SUMMER. MEANWHILE...LONG RANGE MODELS ARE SHOWING A FRONTAL
BOUNDARY TRYING TO PUSH SOUTHWARD INTO THE AREA FOR WEDNESDAY OR
THURSDAY...BUT FRONTS HAVE HAD A VERY DIFFICULT TIME PENETRATING
INTO THE BUBBLE OF VERY HOT AIR THIS SUMMER. THEREFORE WE WILL
KEEP THE ABOVE NORMAL TEMPERATURES IN PLACE AND KEEP SMALL CHANCE
POPS CONFINED TO CENTRAL KANSAS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    99  77 101  79 /  30  30  10  10
HUTCHINSON      96  76 101  79 /  40  40  10  10
NEWTON          96  76  99  79 /  40  40  20  20
ELDORADO        98  77  99  78 /  30  30  20  20
WINFIELD-KWLD  100  77 102  79 /  20  20  10  10
RUSSELL         92  72 100  77 /  30  20  20  20
GREAT BEND      94  73 101  77 /  30  30  10  10
SALINA          92  74  99  77 /  30  30  20  20
MCPHERSON       94  75  99  79 /  30  40  20  20
COFFEYVILLE    100  78  99  79 /  20  20  20  20
CHANUTE         98  76  98  78 /  20  20  20  20
IOLA            98  75  97  77 /  20  30  20  20
PARSONS-KPPF    99  78  98  78 /  20  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH WEDNESDAY
EVENING FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 29, 4:10 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CDT FRI JUL 29 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
510 AM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL KANSAS AND PARTS OF
SOUTHERN KANSAS FOR TODAY AND TONIGHT. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...AND TORRENTIAL
DOWNPOURS.

HEAT INDICES OF 100 TO 104 WILL BE POSSIBLE ACROSS SOUTHERN KANSAS
FOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE FOR AREAS ALONG AND NORTH OF
A RUSSELL TO NEWTON...TO COFFEYVILLE LINE FOR SATURDAY AFTERNOON
AND EVENING. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS
ACTIVITY.

INTENSE HEAT IS EXPECTED TO RETURN TO THE ENTIRE AREA FOR THE
WEEKEND AND CONTINUE THROUGH AT LEAST WEDNESDAY...WITH HIGH
TEMPERATURES AND HEAT INDICES RANGING FROM 100 TO 112.

VERY HIGH FIRE DANGER IS FORECAST ON TUESDAY AND WEDNESDAY OVER
KINGMAN AND HARPER COUNTIES...AS WELL AS THE ADJACENT AREA OF
SEDGWICK AND SUMNER COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

In the hours before

Special weather statement, Jul 29, 12:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
156 PM CDT FRI JUL 29 2011

KSZ083-292000-
SEDGWICK-
156 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WICHITA MID CONTINENT AIRPORT...OR 8 MILES
SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTH AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

HOWERTON

The radar

The Wichita radar (KICT), 2 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
July 29, 1:00 PM CST to 1:05 PM CST
Where
Sedgwick County, 2.06 mi W of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.654, -97.467

Winds were estimated around 60 mph.

Thunderstorm Wind, Sedgwick

When
July 29, 1:17 PM CST to 1:21 PM CST
Where
Sedgwick County, 3.16 mi S of Maize
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.725, -97.479

Winds were estimated around 60 mph.

Thunderstorm Wind, Sedgwick

When
July 29, 1:20 PM CST
Where
Sedgwick County, 3.69 mi NW of Oaklawn
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.643, -97.340

Thunderstorm Wind, Chase

When
July 29, 3:57 PM CST
Where
Chase County, 5.31 mi W of Elmdale
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.364, -96.728

Winds were estimated around 75 mph.

Thunderstorm Wind, Sedgwick

When
July 29, 4:40 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.550, -97.260

A large tree was downed, and 8 to 10-inch diameter tree limbs were snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336396, 336397, 336398, 336400, 336395.